Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Wichita, KS

May 12, 2002Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 4:17 PM CDT for Elk County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2002, 4:17 PM CDT (21:17 UTC)
Expired
May 12, 2002, 5:00 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Elk County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122117
SVRICT
KSC049-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 500 PM CDT.

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF FALL RIVER...OR ABOUT 26 MILES
  SOUTHEAST OF EUREKA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF ELK COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK
COUNTY UNTIL 500 PM CDT.

LAT...LON 3750 9615 3743 9598 3760 9597 3760 9610

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:45 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 12, 2:45 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN MAY 12 2002

MAIN FCST PROBLEMS: POTENTIAL FOR CONVECTION THIS EVENING, THEN
CLOUD TRENDS OVERNIGHT INTO MONDAY AND TEMPERATURES.

TONIGHT: MID-UPR LVL SHORTWAVE TROF (PER WV IMAGERY) WL MOVE EWD OUT
OF CO/NM...ACROSS SRN KS/OK THIS EVENING SPREADING SOME MID LVL
COOLING ACROSS THE FCST AREA. SOME RISE TO THE THETA SFCS WL
CONTRIBUTE TO UPWARD VERTICAL MOTION...NW OF THE 850 FRONT...WITH
SOME CONVERGENCE EXPECTED ALONG THE BNDRY IN SERN KS. THE 850 FRONT
SHOULD PUSH OUT OF SERN KS THIS EVE AS THE UPR WAVE MOVES ACROSS. WL
KEEP A CHC OF RW/TRW GOING THIS EVE...MNLY S-CNTRL/SERN ZONES WITH
MUCAPES 500-1500. OTHERWISE...ISENTROPIC DOWNGLIDE/SUBSIDENCE SETS
IN LATER TONIGHT...WHICH SHOULD AID IN CLEARING FM NW-SE. SERN KS
SHOULD BE THE MOST STUBBORN AREA AS USUAL TO BREAK OUT OF THE LOW
CLOUDS...PROBABLY NOT UNTIL EARLY MON AM. JUDGING BY CURRENT AND
UPSTREAM TEMPS...MINS IN THE LOW-MID 40S FOR MOST OF THE FCST AREA
LOOKS GOOD.

MONDAY: SFC-850 ANTICYCLONE BUILDS INTO KS WITH DRIER AIR...AND
SUNNY FCST LOOKS GOOD. GIVEN FULL SUN AND 1000/850
THICKNESSES...LOW-MID 70S SEEMS VERY REASONABLE MORE TOWARDS THE
WARMER FWC GUIDANCE.

MON NIGHT: WL KEEP SKIES MOSTLY CLEAR WITH UPR RIDGE AXIS STILL MOVG
OVER THE HIGH PLAINS. LOWERED MINS DOWN INTO MID-UPR 40S WITH HIGH
PRESSURE KEEP WINDS LGT/VAR AND DRY AIR IN PLACE. SOME PATCHY FOG
PSBL GIVEN RECENT RAINS AND RADIATIONAL COOLING SETUP.

TUESDAY: LEE TROUGHING WL COMMENCE ON THE HI PLAINS RESULTING FM
NEXT UPR TROF ADVANCING INTO THE WRN U.S. SOME CIRRUS PSBL BUT THE
AVN LOOKS A LITTLE OVERDONE ON THE HIGH LVL MOISTURE. LOW LVL
THICKNESSES AND BETTER MIXING POTENTIAL POINT TO HIGHS IN 75 TO 80
RANGE.

EXTENDED FCST WED-SUN:
MADE VERY LITTLE CHANGES TO THE GOING FCST. THE MEDIUM RANGE MODELS
CONTINUE IN DECENT AGREEMENT WITH THE OVERALL PATTERN...SUGGESTING
WRN U.S. UPR TROUGH WL BE APPROACHING THE PLAINS THURS/FRIDAY. LOW
LVL MOISTURE WL BEGIN SURGING NWD TOWARD KS AS EARLY AS TUES
NIGHT/WED...WITH PRESSURE FALLS TO THE LEE OF THE ROCKIES. THIS LEADS
TO A MARGINAL (SLIGHT) CHC FOR ELEVATED STORMS...SO PROBABLY WL KEEP
IT DRY TUES NIGHT FOR NOW. THE BETTER CHANCE FOR CONVECTION WL COME
LATE WED INTO FRIDAY...AS THE UPR TROF GETS CLOSER AND THE ATTENDANT
FRONTAL BOUNDARY MOVES INTO KS. TEMPS CLIMB A BIT ABOVE SEASONAL
NORMALS WED-THURS...AND THEN TRENDING COOLER (60S) BEHIND FRONT
SATURDAY.

FCSTID = 9
ICT   45  75  47  78 /  30   0   0   0
HUT   44  75  47  78 /  20   0   0   0
EWK   45  74  47  77 /  20   0   0   0
EQA   45  74  46  77 /  30   0   0   0
WLD   46  75  48  79 /  30   0   0   0
RSL   41  75  46  77 /  10   0   0   0
GBD   42  75  48  78 /  10   0   0   0
SLN   43  74  46  76 /  10   0   0   0
MPR   45  74  47  77 /  10   0   0   0
CFV   47  74  46  77 /  50   0   0   0
CNU   47  72  46  77 /  40   0   0   0
K88   47  72  45  76 /  40   0   0   0

.ICT...
KS...NONE.

In the hours before

Local storm report, May 12, 10:50 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1050 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 AM    2 EAST ERIE               KS   .75 INCH HAIL
05/12/02   NEOSHO

BRW
Local storm report, May 12, 11:11 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1111 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    CHEYENNE BOTTOMS          KS   TORNADO
05/11/02   BARTON                         TRAINED SPOTTER REPORTED

0415 PM    5 SE WILSON LAKE ST PARK  KS   60 MPH TSTM WIND GUST
05/11/02   LINCOLN

0434 PM    6 S ELLSWORTH             KS   TORNADO
05/11/02   ELLSWORTH                      LAW ENFORCEMENT REPORTED

0456 PM    4 E BUSHTON               KS   TORNADO
05/11/02   RICE                           LAW ENFORCEMENT REPORTED
                                          BRIEF TOUCHDOWN

0519 PM    1 N GENESEO               KS   .75 INCH HAIL
05/11/02   ELLSWORTH                      REPORTED BY CO-OP OBSERVER

0755 PM    1 E PENALOSA              KS   1.75 INCH HAIL
05/11/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0400 PM    1 W ELLSWORTH             KS   .75 INCH HAIL
05/11/02   ELLSWORTH                      REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 12, 11:56 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1156 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    VARNER                    KS   .75 INCH HAIL
05/11/02   KINGMAN

BRW
Special weather statement, May 12, 1:02 PM CDT, 3 hours 15 minutes before
KSZ072-095-096-098>100-122101-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
102 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE THIS AFTERNOON...

A COLD FRONT AT AROUND 5000 FEET WILL PLOW INTO A UNSTABLE AIRMASS
THIS AFTERNOON. AS THE FRONT MOVES SOUTH...ADDITIONAL ELEVATED
THUNDERSTORMS MAY DEVELOP. IF ANY ADDITIONAL STORMS DO DEVELOP...
THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL. THE THREAT FOR ANY
SEVERE WEATHER SHOULD END BY 5 PM.

SPOTTER ACTIVATION MAY BE NEEDED SOUTHEAST OF A SEDAN TO IOLA LINE
THIS AFTERNOON.
Local storm report, May 12, 2:27 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
227 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    5 SE CHERRYVALE           KS   1.75 INCH HAIL
05/12/02   LABETTE

1241 PM    2 N MOUND VALLEY          KS   1.75 INCH HAIL
05/12/02   LABETTE                        REPORTED BY LAW
                                          ENFORCEMENT

1249 PM    2 S PARSONS               KS   1.75 INCH HAIL
05/12/02   LABETTE
Local storm report, May 12, 4:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
405 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1201 AM    ROSE HILL                 KS   .75 INCH HAIL
05/12/02   BUTLER                         RELAYED BY BUTLER COUNTY
                                          EOC.

1201 AM    ROSE HILL                 KS   WIND DAMAGE
05/12/02   BUTLER                         6 INCH TREE LIMBS BLOWN
                                          DOWN. REPORTED BY BUTLER
                                          COUNTY EOC.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningICTKingman45 min
May 11, 7:43 PM CDTTornado WarningICTKingman47 min
May 11, 7:44 PM CDTSevere Thunderstorm WarningICTReno61 min
May 11, 9:24 PM CDTSevere Thunderstorm WarningICTKingman66 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
May 11, 11:24 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 11, 11:41 PM CDTSevere Thunderstorm WarningICTButler64 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 12, 12:25 AM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 12, 12:48 AM CDTSevere Thunderstorm WarningICTLincoln57 min
May 12, 12:54 AM CDTSevere Thunderstorm WarningICTCowley51 min
May 12, 1:07 AM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 12, 1:15 AM CDTFlash Flood WarningICTButler6 hr
May 12, 2:38 AM CDTSevere Thunderstorm WarningICTNeosho67 min
May 12, 12:29 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningICTWilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.